Indiana, 2019

Flooding in Indiana, February 8 to 28, 2019

February 8 to 28, 2019 · NWS PAH · 9 events in 6 counties and zones

February ended up being an above average month when it came to precipitation and flooding. The central and southern portions of Indiana ended the month with 150 to more than 200 percent of normal precipitation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

February ended up being an above average month when it came to precipitation and flooding. The central and southern portions of Indiana ended the month with 150 to more than 200 percent of normal precipitation. Precipitation ranged from 3 to over 6 inches in portions of southern Indiana. Evansville experienced its second wettest February on record going back to 1897. The monthly rainfall total there was 7.34 inches. Widespread minor to moderate river flooding occurred across the region starting around the 8th and continuing through much of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 8, 6:01 AM CST, 59 minutes earlier.

Area forecast discussion, Feb 8, 6:01 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
601 AM CST Fri Feb 8 2019

.UPDATE...
Issued at 558 AM CST Fri Feb 8 2019

&&

.SHORT TERM...(Today through Sunday night)
Issued at 446 AM CST Fri Feb 8 2019

Arctic air has made its way into the region with a vengance
overnight as a 1048 mb dome of high pressure continues to drop
southeast through the Midwest. Predawn temps were running in the
upper teens to mid 20s, but blustery northwest winds were making
it feel more like single digits to mid teens. The high will
continue its march towards the East Coast for the next couple of
days. As it does, very cold air will remain entrenched across the
forecast area. Max temps today will not make it out of the 20s
over much of southern IL and sw IN. Southern locations will likely
struggle to make it much above freezing. Tonight will be the
coldest night of the outbreak, with actual temperatures down in
the single digits to mid teens and wind chills down around zero at
many sites by sunrise Saturday.

Temperatures will begin a slow moderation as we head through the
weekend and the surface high high shifts east toward the coast.
At the same time, a warm advection overrunning pattern is expected
to become established Sunday and Sunday night, leading to
increase chances for precipitation. Enough cold air should remain
entrenched over southeast MO/srn IL/sw IN during the onset of
precip Sunday morning to warrant a mention of a little snow or a
wintry mix until surface temperatures rise above the freezing mark
all areas Sunday afternoon. Over se MO, where warm air aloft will
be intruding from the southwest, light freezing rain may end up
being more of a concern for awhile Sunday morning. Will issue a
special weather statement with this package to address the cold
air today/Saturday and light winter precip concerns for Sunday
morning.

After a change to all liquid precip Sunday afternoon/evening,
colder air should filter back south Sunday night, as a cold front
settles south into the OH River Valley. This may serve to change
any light precip back over to a bit of light freezing rain, mainly
over portions of southeast MO and sw IL. Expect most other
locations to stay with a cold rain into Monday morning. In fact,
could receive another half inch to an inch of rain Sunday/Sunday
night over southern portions of the forecast area. All precip
should quickly change back over to all light rain Monday as
temperatures warm into the 40s at most locations.

.LONG TERM...(Monday through Thursday)
Issued at 446 AM CST Fri Feb 8 2019

The main concern will be heavy rain potential Monday night.
Otherwise, the forecast will be mainly dry with no major temperature
anomalies.

On Monday night, a strong storm system will track from the central
Plains northeast toward the Great Lakes. The negatively tilted 500
mb shortwave will likely close off as it lifts into the Great Lakes
region. At the surface, a warm front will lift northward across the
lower Ohio Valley and southeast Missouri Monday night. Widespread
rain will accompany this front, fed by a strong southwest low level
jet. The combination of strong upper level forcing, good low level
convergence near the front, and precipitable water values over an
inch suggest heavy rainfall. An additional inch or so of rain is
possible Monday night. This would be occurring on very moist ground,
creating some potential flooding concerns. Some elevated thunder
cannot be ruled out, but the duration of time in the warm sector
appears too short to allow surface dew points to get much above 50.

A cold front will move quickly east across our region Tuesday
morning, ending the precipitation. High temperatures will cool down
from the 50s on Tuesday to the 40s on Wednesday. Overnight lows will
be in the upper 20s and lower 30s Wed night.

There is a great deal of model divergence on Thursday. It appears a
surface cold front will move southeast toward the mid Mississippi
Valley late Thursday. The 00z ecmwf generates rain over our region
Thursday, however the ecmwf is an outlier with its 500 mb shortwave
over the Plains on Thursday. The forecast will follow the dry gfs
and gefs solution, which suggests precip will hold off. Highs will
be in the mid 40s to low 50s.

&&

.AVIATION...
Issued at 558 AM CST Fri Feb 8 2019

12z TAF forecast period will be generally clear skies with daytime
wind gusts from the nw at 15-20 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...MY
AVIATION...GM
Hazardous weather outlook, Feb 8, 4:28 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
428 AM CST Fri Feb 8 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
428 AM CST Fri Feb 8 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Wind chills between 0 and 10 above are expected this morning over
much of the quad state region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind chills from near 0 to 10 above are expected again Saturday
morning.

A light wintry mix of snow, sleet and freezing rain will be
possible for awhile Sunday morning over much of southeast
Missouri, southern Illinois and southwest Indiana, before
transitioning over to all rain Sunday afternoon.

Light rain may change over to light freezing rain later Sunday
night over portions of southeast Missouri and southwest Illinois.

One to three inches of rain will be possible from Sunday through
Monday night, mainly along and south of the Ohio River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 8, 5:09 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
509 AM CST Fri Feb 8 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-082130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
509 AM CST Fri Feb 8 2019

...Arctic Plunge to Last into the Weekend...
...Light Wintry Precipitation Possible Sunday Morning Some Areas...

The drastic change to blustery and cold conditions has lead to
morning wind chills in the single digits to near 10 degrees. In
fact, as northwest winds continue to blow today, wind chill
readings are expected to stay in the teens and 20s all afternoon,
before dropping back into the 0 to 10 degree range again tonight.

In addition, as we head into Sunday, a light wintry mix of
freezing rain, sleet and snow will be possible, mainly over
southeast Missouri, southern Illinois and southwest Indiana.
Though there could be some morning travel impacts, the
precipitation is expected to transition over to a cold rain by
Sunday afternoon at most locations.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Gibson

When
February 8, 7:00 AM CST to February 28, 11:59 PM CST
Where
Gibson County, East Mt Carmel to 1.15 mi NW of East Mt Carmel
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Moderate flooding occurred on the Wabash River. At the Mt. Carmel river gage, the river crested at 28.38 feet on the 15th. Flood stage is 19 feet. There was considerable inundation of low-lying woodlands and fields. Several local roads were flooded, some by several feet of water. Extensive agricultural flooding was in progress in areas that are not protected by levees, however spring planting season had not begun.

Flood, Posey

When
February 8, 7:00 AM CST to February 28, 11:59 PM CST
Where
Posey County, New Harmony to 0.86 mi W of Savah
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.130, -87.930

Moderate flooding occurred on the Wabash River. At the New Harmony, IN river gage, the river crested at 20.41 feet on the 16th. Flood stage is 15 feet. Considerable flooding of low ground occurred, but most of the low ground was dormant agricultural fields. Some county roads were flooded. Water encroached on parts of northern New Harmony, and Harmonie State Park was closed. Some stripper oil wells were flooded along the river from New Harmony to Mt. Vernon Indiana.

Flood, Pike

When
February 8, 8:00 AM EST to February 28, 11:59 PM EST
Where
Pike County, Petersburg to 3.37 mi NNE of Petersburg
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Moderate flooding occurred on the White River. At the Petersburg river gage, the river crested at 25.59 feet on the 14th. Flood stage is 16 feet. River cabins in the bottomlands were evacuated. Livestock were moved. Water was over State Route 257. Numerous county roads were flooded, some by several feet of water. Several small oil fields are inaccessible. Considerable amounts of farmland were flooded, but planting of crops was not underway yet.

Flood, Gibson

When
February 8, 8:00 AM CST to February 28, 11:59 PM CST
Where
Gibson County, East Mt Carmel
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Moderate flooding occurred on the White River. At the Hazleton river gage, the river crested at 26.67 feet on the 15th. Flood stage is 16 feet. Flood gates were installed at Hazleton. Water was nearly two feet deep in the west end of Hazleton, where water pumps were installed. People in cabins on the riverward side of the levee generally relocated. Many local roads were completely impassable. Oil fields were inaccessible.

Flood, Warrick

When
February 9, 4:00 AM CST to February 28, 11:59 PM CST
Where
Warrick County, 1.51 mi ESE of Newburgh to 2.4 mi ESE of Newburgh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.938, -87.397

Minor flooding occurred along the Ohio River. There was considerable flooding of low-lying fields and woodlands near the river. Water approached part of Indiana Route 66 about a mile downstream from the Newburgh lock and dam. Highway 662 near the old lock and dam began to flood. The old lock and dam is approximately one-half mile downstream from the current lock and dam.

Flood, Spencer

When
February 9, 4:00 AM CST to February 28, 11:59 PM CST
Where
Spencer County, Rockport to 2.91 mi SSE of Rockport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.880, -87.050

Minor flooding occurred along the Ohio River. Low-lying fields and woodlands were underwater.

Flood, Posey

When
February 10, 12:00 AM CST to February 28, 11:59 PM CST
Where
Posey County, Mt Vernon to 3.95 mi WSW of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.930, -87.900

Moderate flooding occurred along the Ohio River. At the Mt. Vernon river gage, the river crested at 46.4 feet on the 19th. Flood stage is 35 feet. Large portions of agricultural Point Township in Posey County were flooded. Farmland and some roads were flooded in places southwest and west of Mt. Vernon. Spring planting was not yet underway, so crop losses were not major.

Flood, Gibson

When
February 11, 6:30 PM CST to February 27, 11:45 PM CST
Where
Gibson County, 2.25 mi ENE of East Mt Carmel to 2.38 mi WSW of Wheeling
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.408, -87.690

Moderate flooding occurred on the Patoka River. At the river gage near Patoka, the river crested at 20.19 feet on the 17th. Flood stage there is 18 feet. Low-lying woods and fields near the river were flooded.

Flood, Vanderburgh

When
February 13, 7:00 AM CST to February 28, 11:59 PM CST
Where
Vanderburgh County, 5.05 mi SE of Evansville to 2.78 mi SE of Evansville
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
37.925, -87.489

Minor flooding occurred along the Ohio River. About a dozen county roads in the floodplain were flooded, and some were impassable. They were mostly county roads flooded near the river, outside the Evansville city limits. Most of the flooded roads were south of Interstate 69 in the southeast part of the county and in lowland areas in the southwest part of the county. Basements along the riverfront began to fill. Backwater flooding of Pigeon Creek inundated low-lying fields and woodlands. The levee authority operated several pumping stations and closed the flood gates downtown.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803923, 803925, 803944, 803939, 803911, 803914, 803918, 803933, 803916.